B.C. issues warning after surge of deaths from illicit fentanyl
Published Friday, May 31, 2013 10:39AM EDT
Last Updated Saturday, June 1, 2013 6:11AM EDT
British Columbia’s health officer is blaming a street version of the powerful painkiller fentanyl for at least 23 deaths in the province this year. And he's advising health workers to be on the lookout for more people overdosing on the drug.
Dr. Perry Kendall says 23 people have already died from fentanyl overdoses in the first four months of the year, compared to just 20 such deaths in all of 2012.
He’s now worried there could be more deaths among drug users taking the powerful pain medication used to treat terminally ill cancer patients and others with chronic pain. It comes in the form of a skin patch that delivers the drug slowly over a three-day period.
In recent years, dealers have begun taking the drug from the patches and turning it into a "street drug" by mixing it with other substances.
About a week ago, Kendall says he was alerted by the B.C. Coroners Service that the drug was leading to a sudden spike of overdoses across the province.
In April, Montreal police said they made the first-ever seizure of lab-made fentanyl during a raid in Pointe-Saint-Charles. Then earlier this month, Vancouver police seized an even larger supply of the drug.
They at first thought they had discovered cocaine and oxycodone, Const. Brian Montague said. "It turns out it was not cocaine, but fentanyl, and the oxycodone was actually a fake…oxycodone with fentanyl in it," he told reporters.
Asked how drug users take the drug, he responded, "If it’s in a powder form, it can be snorted, it can injected. In pill form, it can be swallowed."
Kendall says anytime someone buys drugs on the street, they’re taking a chance that they’ll get the drug they asked for.
"You never know what's in a street drug within very large margins. Some of it is cut with fentanyl, some of it is actually fentanyl," he told CTV British Columbia.
Kendall notes that a typical dose of heroin is nowhere as strong as the same size dose of fentanyl.
"People who are used to taking heroin at a certain strength, if they took an equivalent amount of fentanyl, it’s an overdose," he said.
Kendall says his warning is not just directed to hardcore drug users but also recreational users of drugs. "Anyone who's taking a drug that isn’t prescribed to them should be concerned."
Kendall says once a drug user starts to overdose on fentanyl, it can be hard to stop it. The medication is administered to counter the effects of an opiate overdose, naloxone, and needs to be given in very high doses in cases of fentanyl overdose.
"Because they could have taken a significantly larger amount of fentanyl, the drug that you used to reverse the overdose…you may have to give 10 times as much as you would normally give."
In its alert this week, the B.C. Ministry of Health called on health workers to keep an eye out for fentanyl overdoses, noting that its symptoms are indistinguishable from overdoses of other opioids, but that spotting fentanyl overdoses is important so that proper levels of naloxone can be given.
The ministry added that while the Provincial Health Officer always advises against the use of illicit drugs, people who do take drugs can take a few steps to protect themselves:
- Be aware that fentanyl can look identical to heroin or oxycodone, and can come in similar packaging;
- Inject drugs slowly to watch for overdoses;
- Call 911 at the first sign of distress, such as trouble breathing or loss of consciousness;
- Use extreme caution when handling drugs, as fentanyl can be absorbed through mucous membranes and can cause severe reactions;
- Use the Insite safe-injection site in Vancouver when possible.
With a report from CTV British Columbia's Ed Watson